Alert archive / Michigan / Special Weather Statements in 2019

Special Weather Statement, NWS Grand Rapids, MI

June 5, 2019Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 5, 2019, 2:07 AM EDT for Mason County, Oceana County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2019, 2:07 AM EDT (06:07 UTC)
Expired
Jun 5, 2019, 3:00 AM EDT
In force
53 min
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 132 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS83 KGRR 050607
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
207 AM EDT Wed Jun 5 2019

MIZ037-043-050700-
Oceana-Mason-
207 AM EDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MASON AND OCEANA
COUNTIES...

At 202 AM EDT, a line of strong thunderstorms was located over Lake 
Michigan extending from 30 miles west of Ludington State Park to 35 
miles west of Little Sable Point. The storms were moving east at 50 
mph and will be reaching Ludington and Pentwater by 3 a.m.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ludington...           Hart...                Ludington SP...
Shelby...              Scottville...          Fountain...
Free Soil...           Silver Lake SP...      Freesoil...
Mears SP...            Weare...               Elbridge...
Colfax...              Custer...              Walkerville...
Walhalla...            Crystal Valley...      

If outdoors, consider seeking shelter inside a building.

LAT...LON 4417 8605 4361 8604 4356 8651 4362 8654
      4366 8654 4375 8646 4380 8643 4393 8645
      4393 8643 4395 8644 4394 8646 4397 8646
      4403 8651 4407 8651 4412 8643 4418 8639
TIME...MOT...LOC 0602Z 254DEG 42KT 4421 8712 4386 8716 4351 8749 

$$

OSTUNO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 5, 1:33 AM EDT, 34 minutes earlier.

Area forecast discussion, Jun 5, 1:33 AM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
133 AM EDT Wed Jun 5 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 317 PM EDT Tue Jun 4 2019

- Showers and storms become possible again late tonight and through
Wednesday afternoon

- Severe weather potential limited, locally heavy rainfall possible

- Quiet weather Thursday through Saturday before rain chances return
Sunday

&&

.UPDATE...
Issued at 954 PM EDT Tue Jun 4 2019

Wisconsin convection expected to weaken as it approaches Lk MI
later tonight and out-runs the better instability. That said,
there should still be numerous showers and thunderstorms impacting
the area after 4 AM or so as MUCapes ramp up to 1500 J/KG and
PWATs rise above 1.5 inches. Until then, mainly scattered showers
and isolated storms expected.

One Limiting factor for any strong/svr storms very late tonight
is the lack of any decent low level jet, but the high PWATS
could support a heavy rainfall threat. Believe better risk of svr
wx may evolve on Wednesday as one or more MCVs/outflows from
current upstream convection (and the incoming sfc cold front)
interact with progged SB capes near 3000 J/KG (mainly south and
east of GRR).

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 317 PM EDT Tue Jun 4 2019

Our main focus of the entire forecast period will be on and off
convection from late tonight through Wed afternoon. We have been
placed into the marginal risk for severe weather by the SPC for very
late tonight, and the far SE corner of the CWA for Wed afternoon. We
are also in the marginal risk for excessive rainfall.

The band of showers and storms across Southern Wisconsin and
Northern Illinois earlier has diminished considerably, and does not
have anymore lightning left in it. We should stay mainly dry through
a good chunk of the night with no big forcing in place, although we
can not rule out a stray shower/storm firing with instability slowly
building over the area.

We will be waiting to see how convection out in Minnesota and Iowa
evolves tonight, as what is left over from it could approach the
area early in the morning. The convection is being driven by a
decent short wave riding through. This will approach the area toward
12z. The models indicate that there will not be much of a low level
jet that survives into the area. This, along with the timing of the
line coming in late night, should minimize it's strength by the time
it gets here.

How far the overnight convection survives will help to modulate the
evolution of convection on Wednesday. If this affects the area
enough early Wed morning, we will not have a good chance to recover
before the front and short wave goes through Wed afternoon. In
addition, we will develop a westerly wind off of Lake Michigan,
which will limit the destabilization for much of the area, except
the far E/SE corner. There, the later frontal timing could allow for
strong storms to occur before the front and short wave exits late
afternoon/early evening. Deep layer shear is a bit limited around 25
knots, which should keep things from getting too much out of hand.

We should see a fairly quiet period then from Thursday through
Saturday. As mentioned before, we get a Rex block set up a bit over
the eastern portion of the country. We should end up under the ridge
portion of this for a bit, keeping us dry and mild through Saturday.

It does look like Saturday night into Sunday, the low to our south
may be pushed north a bit ahead of the next incoming trough from the
west. This would help to bring some rain chances back over the area.
This would linger into Monday before the western trough would sweep
everything east of the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 132 AM EDT Wed Jun 5 2019

VFR conditions should prevail through Wednesday except for areas
of MVFR and isolated IFR in scattered showers and thunderstorms.
Winds will be southerly overnight AOB 10 knots then go southwest
and increase this morning with gusts to 20 knots at times.

&&

.MARINE...
Issued at 317 PM EDT Tue Jun 4 2019

Conditions up near Big Sable Point have been trying to flirt with
Small Craft Advisory conditions, but have remained just under with
the stable conditions over the lake. Conditions will remain similar
into this evening, before winds diminish overnight. We will continue
to monitor for a possible headline if it comes up much more. After
the cold frontal passage on Wednesday, winds should be relatively
light through the rest of the work week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Meade
SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...Ostuno
MARINE...NJJ
Hazardous weather outlook, Jun 4, 10:40 AM EDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1040 AM EDT Tue Jun 4 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1040 AM EDT Tue Jun 4 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible this afternoon, but severe
weather is not expected. Additional storms will be possible later
tonight, with small hail and locally heavy rainfall being the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible through Wednesday afternoon. Severe
weather is not likely, but some of the storms could be strong with
small hail, and wind gusts of up to 50 mph. Locally heavy rainfall
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-050730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1040 AM EDT Tue Jun 4 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will be possible this afternoon and tonight. Severe
weather is not expected. Small hail will be possible, along with
cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible through Wednesday afternoon. Severe
weather is not likely, but some of the storms could be strong with
small hail, and wind gusts of up to 50 mph. Locally heavy rainfall
will also be possible.

In the hours before

Special weather statement, Jun 5, 2:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
207 AM EDT Wed Jun 5 2019

MIZ037-043-050700-
Oceana-Mason-
207 AM EDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MASON AND OCEANA
COUNTIES...

At 202 AM EDT, a line of strong thunderstorms was located over Lake
Michigan extending from 30 miles west of Ludington State Park to 35
miles west of Little Sable Point. The storms were moving east at 50
mph and will be reaching Ludington and Pentwater by 3 a.m.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ludington...           Hart...                Ludington SP...
Shelby...              Scottville...          Fountain...
Free Soil...           Silver Lake SP...      Freesoil...
Mears SP...            Weare...               Elbridge...
Colfax...              Custer...              Walkerville...
Walhalla...            Crystal Valley...

If outdoors, consider seeking shelter inside a building.

LAT...LON 4417 8605 4361 8604 4356 8651 4362 8654
      4366 8654 4375 8646 4380 8643 4393 8645
      4393 8643 4395 8644 4394 8646 4397 8646
      4403 8651 4407 8651 4412 8643 4418 8639
TIME...MOT...LOC 0602Z 254DEG 42KT 4421 8712 4386 8716 4351 8749

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:09 AM EDTSpecial Weather StatementGRRAllegan, Ottawa96 min
Jun 5, 3:36 PM EDTMarine Dense Fog AdvisoryGRR40 hr

Nearby

Special Weather Statements in Michigan, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.